Texas, 2008Hail in Texas, June 18, 2008
June 18, 2008 · NWS SHV · 3 events in 2 counties and zones
The remnants of another Mesoscale Convective System (MCS), which developed during the late night hours in Northern Nebraska on Tuesday June 17th, rapidly spread southeastward across the plains states and into southeast Oklahoma, northeast Texas, and northern Louisiana during the day on Wednesday, June 18th. As this disturbance interacted with strong surface heating/instability over east Texas,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of another Mesoscale Convective System (MCS), which developed during the late night hours in Northern Nebraska on Tuesday June 17th, rapidly spread southeastward across the plains states and into southeast Oklahoma, northeast Texas, and northern Louisiana during the day on Wednesday, June 18th. As this disturbance interacted with strong surface heating/instability over east Texas, in vicinity of a weak stationary boundary, which extended from the Louisiana coast northwest into deep east Texas, and into central Texas, isolated severe thunderstorms developed during the late afternoon/early evening. One severe thunderstorm produced nickel sized hail in the community of Woden, south of Nacogdoches, while a second severe thunderstorm developed along the Nacogdoches/Angelina County line, which later moved south into the city of Lufkin. Multiple reports of quarter to golf ball sized hail were received in Lufkin with this second storm. Small limbs were downed as well from the hail and gusty winds. These storms quickly dissipated after sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 18, 5:18 PM CST, 30 minutes earlier.
Area forecast discussion, Jun 18, 5:18 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 PM CDT WED JUN 18 2008
.DISCUSSION...
QUICK ZONE UPDATE JUST SENT TO ADD SLIGHT CHANCE POPS FOR THE
EVENING FOR ISOLATED CONVECTION DEVELOPING OVER DEEP E TX...WHERE
GREATEST SFC BASED INSTABILITY IS GREATEST /CAPES NEAR 3000 J/KG/.
ALSO ADDED SLIGHT CHANCE OF ISOLATED SHOWERS FOR THE SRN SECTIONS
OF NCNTRL LA...WHERE THEY PERSIST FROM REMNANTS OF OLD NE MCS FROM
LATE LAST NIGHT. ALSO MADE SOME TWEAKS TO CLOUD COVER AS
WELL...GIVEN EXTENSIVE MID LEVEL CLOUDINESS ASSOCIATED WITH THIS
UPPER IMPULSE AS IT DIVES SE THROUGH THE AREA.
WILL LIKELY MAKE ANOTHER ZONE UPDATE LATER THIS EVENING...WHILE WE
WAIT AND SEE HOW WRN KS CONVECTION EVOLVES OVER THE NEXT FEW
HRS...AND DIVES S INTO THE SRN PLAINS.
UPDATE ALREADY OUT.
15
&&
.PREV DISCUSSION /ISSUED AT 350 PM CDT WED JUN 18 2008/...
A QUIET DAY FOR MOST WITH A FEW SHOWERS CONTINUING ALONG THE
OUTFLOW OF THIS MORNING/S MCS. STILL A DECENT CU FIELD AHEAD OF
THE BOUNDARY. WATER VAPOR SHOWING MID LEVEL DRY AIR BUILDING
QUICKLY SOUTH SO MOST OF THIS HAS LITTLE LIFE LEFT. I ALTERED THE
AFTERNOON POP GRID TO ACCOMODATE THE CURRENT RADAR DISPLAY AND
WHERE LEFTOVERS MAY BE BY EARLY EVENING FOR A PRE PERIOD POP LATE
THIS AFTERNOON. IN THE WAKE OF YESTERDAY/S STRONGER MCS...WE CAN
EXPECT YET ANOTHER COOL NIGHT FOR THE NORTH AND EAST ESPECIALLY.
OUR DEW POINTS HAVE REMAINED LOW TODAY WITH NORTHEAST SURFACE
WINDS.
WE CAN EXPECT LITTLE CHANGE IN THE PATTERN FOR THE NEXT
24HRS...BUT NORTHWEST FLOW/S LAST GASP IS SET FOR FRIDAY AND PART
OF SAT. BEYOND THAT...BOTH THE GFS AND EURO BUILD THE RIDGE IN THE
NORTHERN PLAINS AND SHUNT THE NW FLOW FARTHER TO THE NORTHEAST
FOR SUNDAY AND MUCH OF NEXT WEEK. TEMPS COULD END WARMER IN THE
LONG RUN IF THE SEA BREEZE FAILS UNDER THE RIDGE. /24/
&&
.AVIATION...
MOST OF THE AREA WILL REMAIN VFR THROUGH THE EVENING HOURS. A FEW
SHOWERS OR THUNDERSTORMS MAY DRIFT SOUTHEAST ACROSS THE NORTH PART
OF THE FORECAST AREA PRIOR TO SUNSET...POSSIBLY AFFECTING THE
TXK...SHV...AND ELD TAFS. OF COURSE...CONDITIONS WOULD BE LOWER IN
SHOWERS OR THUNDERSTORMS. VFR CONDITIONS EXPECTED TO PERSIST THROUGH
19/10Z AT ALL TAF SITES...THEN FROM 19/10Z THRU 19/14Z THERE MAY BE
SOME VSBY RESTRICTIONS DOWN TO 4 MI IN FOG AT TYR...GGG.AND LFK
TAFS. AFTER 19/14Z EXPECT VFR CONDITIONS AT ALL TAF SITES...WITH SCT
CUMULUS CLOUDS AT 4000 TO 5000 FT DURING THE DAY THURSDAY.
WINDS WILL GENERALLY BE LIGHT AND VARIABLE THROUGH 20/00Z AT THE
SURFACE.
&&
.UPDATED POINT TEMPS/POPS...
SHV 69 91 71 88 / 10 30 20 40
MLU 64 90 68 87 / 10 20 20 50
DEQ 64 87 67 84 / 10 30 40 50
TXK 66 89 69 87 / 10 20 30 50
ELD 64 89 67 87 / 10 20 20 50
TYR 70 92 72 91 / 10 30 20 30
GGG 69 91 71 89 / 10 30 20 30
LFK 71 93 72 91 / 20 30 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
15
Hazardous weather outlook, Jun 18, 10:47 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT WED JUN 18 2008
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1147 AM CDT WED JUN 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...SOUTHWEST
AND SOUTH CENTRAL ARKANSAS...NORTHEAST AND DEEP EAST TEXAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE TODAY ACROSS
MUCH OF THE FOUR STATE AREA THIS AFTERNOON...ESPECIALLY SOUTHWEST
AND SOUTH CENTRAL ARKANSAS. A DIMINISHING AREA OF CONVECTION WILL
CONTINUE MOVING TO THE EAST...SOUTHEAST THIS AFTERNOON MAINLY ALONG
AND NORTH OF HIGHWAY EIGHTY TWO. OTHER ISOLATED SHOWERS AND
THUNDERSTORMS MAY DEVELOP IN THE WAKE OF THIS SYSTEM OR SIMPLY IN
THE AFTERNOON HEAT OF THE DAY. BRIEF HEAVY RAINFALL MAY ACCOMPANY
ANY OF THE STRONGER SHOWERS AND ISOLATED THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE...COULD
AFFECT THE AREA THURSDAY AND NIGHT...WITH THE POTENTIAL FOR PRODUCING
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
24
Hail, Nacogdoches
- When
- June 18, 5:48 PM CST
- Where
- Nacogdoches County, 0.59 mi E of Woden
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.500, -94.520
Nickel sized hail covered the ground with some larger stones in the town of Woden, Texas.
Hail, Angelina
- When
- June 18, 6:30 PM CST
- Where
- Angelina County, 1.38 mi S of Lufkin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.330, -94.730
Quarter sized hail observed at the intersection of Frank Avenue and Franklin Street.
Hail, Angelina
- When
- June 18, 6:35 PM CST
- Where
- Angelina County, 1.38 mi S of Lufkin
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.330, -94.730
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, June 18 to 30, 20081 death · $30,000 · 1 event
- Tornado and Hail in Oklahoma, June 18, 2008$368,000 · EF2 · 6 events
- Hail and Damaging Winds in Wyoming, June 18, 20081 death · $1,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20086 injured · $219,000 · 2 in hail · 17 events
- Flash Flooding in Missouri, June 18 to 19, 2008$675,000 · 3 events
- Tornado and Hail in Kansas, June 18, 2008$85,000 · EF1 · 22 events
- Flash Flood in Illinois, June 18, 2008$500,000 · 1 event
- Hail in Nebraska, June 18 to 19, 2008$350,000 · 4.5 in hail · 7 events
- Excessive Heat in Arizona, June 18 to 22, 200810 injured · 1 event
- Hail in Nebraska, June 18, 2008$357,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Texas, June 18, 2008$213,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Kansas, June 18, 2008$30,000 · 1.25 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113857, 113858, 113859.